Minnesota, 2017

Hail and Damaging Winds in Minnesota, May 17, 2017

May 17, 2017 · NWS MPX · 7 events in 4 counties and zones

An area of low pressure moved from Nebraska, northeast across southern Minnesota, and into west central Wisconsin during the afternoon of Wednesday, May 17th. Storms developed during the afternoon in northern Iowa and quickly moved northward into southern Minnesota by mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An area of low pressure moved from Nebraska, northeast across southern Minnesota, and into west central Wisconsin during the afternoon of Wednesday, May 17th. Storms developed during the afternoon in northern Iowa and quickly moved northward into southern Minnesota by mid afternoon. A few storms produced large hail near Fairmont and Albert Lea before transitioning into heavy rainfall by the early evening. Two areas of training thunderstorms affecting areas of Mankato, and the northern suburbs of the Twin Cities, but no significant flooding occurred. There were also a few severe wind gusts that occurred in southern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 1:22 PM CST, 38 minutes earlier.

Area forecast discussion, May 17, 1:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
222 PM CDT Wed May 17 2017

.Updated for 18Z Aviation discussion...
Issued at 200 PM CDT Wed May 17 2017

&&

.SHORT TERM...(Today and tonight)
Issued at 424 AM CDT Wed May 17 2017

We are not out of the woods as far as a severe weather threat is
concerned. Early morning surface analysis shows the stationary
front stretching from the intersection of SD/MN/IA, northeast
across east central MN and west central WI to the UP of Michigan.
The main surface low will skirt the MN/IA border today, while a
strong shortwave trough ejects from the Central Plains across MN
toward WI this afternoon. Shear profiles will be enhanced ahead of
the low, with adequate diurnal destabilization anticipated to
promote thunderstorm redevelopment this afternoon/evening. Given
the low level shear profiles, in addition to large hail and
damaging winds, tornadoes will again be a threat, generally for
points south and east of a Fairmont to Red Wing to Ladysmith line.
With precipitable water values still lovering around 1.5", bursts
of heavy rainfall are also likely with the stronger
thunderstorms. Given the likelihood for today's storms to be more
transient given the more progressive mid level flow, will not
issue another flash flood watch at this point. Surface winds will
also be brisk out of the northeast with gusts to 40 mph expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 424 AM CDT Wed May 17 2017

Precipitation gradually comes to an end on Thursday as the
aforementioned wave weakens and lifts to Ontario, and we are
influenced by weak ridging ahead of the strong mid/upper low over
the Four Corners Region. This feature lifts to the area Thursday
night, and causes precipitation to spread north and east across
the area on Friday. There does not look to be much of a severe
threat with this activity, but another inch of rain looks to be
common.

The shortwave trough pivots across the Upper Midwest into the
weekend, and then model diverge notably regarding its evolution
into early next week. For now have included 20-30 pops, which can
be refined once the fate of the low becomes more clear.

High temperatures through the period will generally range in the
50s to 60s, with lows generally in the 40s. Could see some frost
on Thursday night from central MN into west central WI where lows
will dip into the mid 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM CDT Wed May 17 2017

A frontal boundary will linger across the region for most of the
afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the
frontal boundary today, and -TSRA south of the boundary today. A
surface low will track across southeast MN and central WI. Winds
will become northerly as the low pressure moves through with low
clouds expected to continue overnight and into Thursday.

KMSP...
A few thunderstorms will develop across northern Iowa and lift
northward this afternoon. They should reach KMSP by 22Z. Expect
showers and thunderstorms to continue this evening, with MVFR
conditions developing tonight and lasting through most of
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...VFR with MVFR possible. Wind NW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, May 17, 12:59 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Wed May 17 2017

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-181900-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, heavy rain,
and a tornadoes are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>050-054>058-064-181900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and tonight. The
threat for severe weather in western Minnesota is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Special weather statement, May 17, 1:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT WED MAY 17 2017

MNZ093-172000-
Freeborn-
234 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY...

At 233 PM CDT, a strong thunderstorm was located near Lake Mills
Municipal Airport, or 9 miles west of Northwood, moving north at 35
mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Emmons, Twin Lakes and Conger.

This includes the following highways...
 Interstate 35 between mile markers 1 and 13.
 Interstate 90 between mile markers 148 and 149, and between mile
markers 159 and 162.

LAT...LON 4367 9355 4369 9326 4350 9331 4350 9350
TIME...MOT...LOC 1933Z 177DEG 31KT 4344 9340

SPD

The radar

The Minneapolis radar (KMPX), 134 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Freeborn

When
May 17, 2:00 PM CST
Where
Freeborn County, 0.5 mi E of Albert Lea
Measured
1.25 in hail
Reported by
Public
Coordinates
43.650, -93.370

Hail, Freeborn

When
May 17, 2:05 PM CST
Where
Freeborn County, 0.5 mi E of Albert Lea
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.650, -93.370

Hail, Martin

When
May 17, 2:30 PM CST
Where
Martin County, 2.81 mi S of Fairmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.610, -94.480

Hail, Martin

When
May 17, 2:30 PM CST
Where
Martin County, 0.5 mi E of Fairmont
Measured
1 in hail
Reported by
Public
Coordinates
43.650, -94.460

Thunderstorm Wind, Brown

When
May 17, 3:02 PM CST
Where
Brown County, 4.83 mi SSE of Searles
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.170, -94.380

Hail, Freeborn

When
May 17, 3:10 PM CST
Where
Freeborn County, 0.85 mi SW of Clarks Grove
Measured
1.25 in hail
Reported by
Public
Coordinates
43.760, -93.330

Thunderstorm Wind, Goodhue

When
May 17, 7:20 PM CST
Where
Goodhue County, 0.85 mi NW of Wastedo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.410, -92.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688679, 688680, 688681, 688682, 688684, 688683, 688685.